Pharmacy Errors May Cause Vitamin D Toxicity in Cystic Fibrosis Patients
Persons who suffer from cystic fibrosis often suffer from depleted vitamin D levels. To correct this, they take supplements. However, common prescription errors can lead to vitamin D toxicity in these patients.
Cystic fibrosis is a hereditary condition that primarily results in the accumulation of mucus in the lungs, leading to obstructed functioning of the lungs. The condition can also affect the digestive system and interfere with the functioning of the pancreas. Disrupted pancreatic functioning can lead to a disruption in the release of appropriate amounts of digestive enzymes. This can cause a number of problems that are peculiar to indigestion, including malnutrition and loss of weight.
In order to ensure good digestion, cystic fibrosis patients are often prescribed supplements of vitamin D to assist digestive functions. However, a recent study found that pharmacy errors can cause vitamin D intoxication in patients with cystic fibrosis. While these patients require vitamin D supplements, there are definite problems that arise when supplements are ingested in excess.